Oklahoma, 2022Damaging Wind in Oklahoma, July 20, 2022
July 20, 2022 · NWS AMA · 1 event in 1 county or zone
Monsoonal moisture created showers and thunderstorms over the higher terrain in northeast New Mexico and southeastern Colorado. These storms moved into the northwest combined Oklahoma and Texas Panhandles where the dry conditions at the surface helped created gusty conditions from rain cooled air.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoonal moisture created showers and thunderstorms over the higher terrain in northeast New Mexico and southeastern Colorado. These storms moved into the northwest combined Oklahoma and Texas Panhandles where the dry conditions at the surface helped created gusty conditions from rain cooled air. Thunderstorms generated severe wind gusts across the western Oklahoma Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 20, 5:25 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 20, 5:25 PM CST, 2 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
625 PM CDT Wed Jul 20 2022
.AVIATION...00Z TAF...
Mostly VFR conditions expected to prevail through the 00Z TAF
period. The exception being the possibility of showers impacting
the terminals for a short time, mainly KDHT between 00Z and 06Z
where amendments may be needed. These may or may not reduce VIS
for a short periods of time. There may also be some isolated
thunder. However, confidence in the terminals being impacted is
low enough at this time that there is no mention of the showers or
thunder in the TAF for any of the terminals. There will be better
chances for thunder toward the end of the this 00Z period and the
start of the next 00Z period. Winds will be mostly out of the
southeast, 5-15 kts, unless influenced by outflow boundaries.
Hoffeditz
&&
.PREV DISCUSSION... /Issued 215 PM CDT Wed Jul 20 2022/
SHORT TERM...This afternoon through tomorrow night...
The main story of the short term is the continued precipitation
chances through most, if not all of, the short term. Showers and
thunderstorms are possible area wide and a few storms could be
strong to severe, with damaging wind gusts the primary hazard.
Temperatures will be just above or near normal during this time
frame.
Rain showers and isolated thunderstorms are continuing across the
central and eastern Panhandles early this afternoon. This is
keeping temperatures cooler in the east, especially where rain is
falling. Observed satellite imagery depicts clearing clouds in the
western Panhandles, which is allowing temperatures to warm into
the mid 90s so far today.
H300 high pressure to the west of the forecast area will keep the
Southern High Plains underneath northwest flow aloft through the
short term. The first shortwave is expected to move over the
higher terrain to the west and eventually make it to the
Panhandles by this evening. Storms are forecast to form off of the
higher terrain and will make it to the Panhandles later on today.
Isolated severe wind gusts are possible with the storms,
particularly before sunset, given inverted V forecast soundings.
The aforementioned shortwave will push a weak surface cold front
across the Panhandles tonight, which will switch winds to out of
the north as it progresses through the area.
Heading into tomorrow, 12z CAMs and other short term guidance are
in fairly good agreement that showers and storms will begin to
form early on tomorrow. The exact location of any convection
differs from model to model, so have went with widespread low
mentions of PoPs at this time. Another shortwave passes across the
area Thursday evening, bringing along with it additional chances
for precipitation, with the higher chances in the western zones.
Temperatures today and tomorrow will remain mainly in the mid to
upper 90s, with isolated areas near 100.
Muscha
LONG TERM (Friday through Tuesday)...
Overview:
The extended forecast is mainly hot and dry. While rainfall
chances exist across a few different days, a majority of the
Panhandles are going to unfortunately miss out. Summertime
thunderstorms are very difficult to forecast regarding initiation,
but at this time it does appear the northwest and north will be
favored Sun/Sun night, Mon/Mon night, and again Tue/Tue night. As
of now, it does appear thunderstorm activity should stay away from
the Panhandles Friday and Saturday. Given the pattern and
variables in place, widespread severe weather does not look
likely, but it doesn't take much for a thunderstorm to cause
damaging wind gusts in the summer here across the Panhandles.
There is also a small chance for fire weather conditions to creep
back into the mix on Saturday across those areas that have dried
fuels.
Further Details:
Starting Friday, a 500mb high roughly over the Four Corners region
will slowly start moving east over the Panhandles. The center of
this H5 high could be centered over (or close to) the Panhandles
through most of the weekend. This may suppress our precipitation
chances through most of the weekend. By Sunday, the high could
break down and move far enough east to allow for a shortwave to
come into the region. A broad area of cyclonic flow at 500mb north
of the Great Lakes will help bring these pieces of energy through
the region. This will likely be the case the following couple days
as the ridge of high pressure at 500mb stays broken down and far
enough east to allow these shortwave pieces of energy to flow over
the forecast area. All that said, we are lacking variables to make
any of these precipitation chances truly noteworthy. Meaning a lot
of areas will likely miss out on rainfall. Those that are lucky
enough to get rain could get a decent amount as forecast soundings
show PWATs around 1.00" or greater through this time period. This
is in addition to weak mean flow, so storms will likely be very
slow movers which means isolated flooding may become an issue for
a few select areas.
We may need to keep an eye on Saturday for fire weather concerns.
This may be the first day in a while we have sustained surface
winds around 20-25 mph across most of the area. We haven't seen
too many breezy days this summer, and this is not a good
combination for hot and dry conditions. Some areas could see those
fuels become more receptive to fire starts. Not a huge concern at
this time, but something worth discussing and watching.
Guerrero
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
36/77
Hazardous weather outlook, Jul 20, 1:18 PM CST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
218 PM CDT Wed Jul 20 2022
OKZ001>003-TXZ001>020-317-210730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
218 PM CDT Wed Jul 20 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible across the eastern Panhandles this
afternoon, and then again tonight for another round across mainly
the western Panhandles. Strong gusty winds and locally heavy rain
will be possible, but widespread severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible across parts of the Panhandles
Thursday, and then again Sunday through Tuesday. Widespread
severe weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Thunderstorm Wind, Cimarron
- When
- July 20, 7:40 PM CST
- Where
- Cimarron County, 2.98 mi SSE of Boise City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.690, -102.500
Very high dewpoint and temperature spread at the surface led to gusty conditions as the line of storms moved in.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Georgia, July 20, 20221 death · 9 injured · 1 event
- Flash Flooding and Heavy Rain in North Carolina, July 20 to 21, 2022$1.0 million · 4 events
- Tornadoes and Damaging Winds in Ohio, July 20, 2022$117,000 · EF1 · 8 events
- Flash Flooding and Damaging Winds in New Mexico, July 20, 2022$170,000 · 52 kt wind · 6 events
- Hail and Damaging Winds in Kentucky, July 20 to 21, 2022$54,000 · 1 in hail · 19 events
- Damaging Winds in Texas, July 20, 2022$44,000 · 61 kt wind · 7 events
- Flash Flooding and Flood in Tennessee, July 20 to 21, 2022$21,000 · 12 events
- Heat in New York, July 20 to 24, 202226 events
- Damaging Winds in Ohio, July 20, 2022$24,000 · 50 kt wind · 5 events
- Excessive Heat in Kentucky, July 20, 202222 events
- Excessive Heat in Illinois, July 20, 202219 events
- Damaging Winds in Ohio, July 20, 2022$17,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047430.